SUBSCRIBE NOW
Flash Sale! $39 for one year
SUBSCRIBE NOW
Flash Sale! $39 for one year

Dr. Roach: Inflammation of stomach caused by H. pylori bacteria

Keith Roach
To Your Health

Dear Dr. Roach: My 77-year-old aunt, who is in good health, had an endoscopy and was told that her stomach biopsy was positive for H. pylori. She was treated for 14 days. After a month, a breathing test showed no signs of H. pylori. However, I read her biopsy report, and it showed “secondary interstitial chronic gastritis with plasmacytosis.” The nurse at the office said it is due to the H. pylori but also asked if my aunt had ever had radiation. She has not. Should we be concerned? Does she need a certain diet?

— A.M.F.

Dear A.M.F.: Helicobacter pylori is the major source of stomach ulcers. It can cause stomach symptoms without causing ulcers. Experts recommend treating all people with evidence of an active infection, and a variety of treatment regimens is available.

The diagnosis can be made several ways. Your aunt had a biopsy, where the fresh specimen can be tested for urease, an enzyme that is made by the bacteria, not by humans. In addition, the biopsy can show typical changes that are associated with the infection, or even the bacteria themselves when stained.

Chronic gastritis is one of those typical changes with an H. pylori infection. “Gastritis” means “inflammation of the stomach.” The inflammatory cells usually include plasma cells, which are the cells that make antibodies. “Plasmacytosis” means “lots of plasma cells,” which is compatible with her diagnosis. However, H. pylori is not the only cause. Radiation can cause inflammation of the stomach as well — hence the question by the nurse — but pathologists can normally tell the difference. The positive H. pylori result confirms the diagnosis.

A breath test looks for the urea made by that same bacterial enzyme, urease. It’s an excellent way to confirm eradication of the organism. Once the infection is eradicated, your aunt needs no further evaluation and can follow any diet she likes.

Dear Dr. Roach: I am an 86-year-old male who has been suffering from low iron and hemoglobin for approximately 13 months. I have had six iron infusions. They are administered once a week for two weeks. After the infusions, the iron level is good. However, after three months, the iron drops and another infusion is necessary. Health professionals have not explained why this happens or if there is a way to prevent it. Is there a limit to the number of times you can have the infusions? Why does the iron continue to drop?

— W.P.

Dear W.P.: Low iron levels can come only from poor iron absorption or excess iron loss. There are numerous causes of poor absorption, many of which are obvious. Two examples would be a history of surgery or known Crohn’s disease. But some causes are not, such as undiagnosed celiac disease or never eating iron-rich foods.

However, the time course — three months until you are low again — suggests that you have an ongoing loss of iron. Iron is found in blood, so it’s almost always blood loss that leads to iron deficiency when diet and absorption are normal. Hidden blood loss is most common in the GI tract. At 86 years old, your doctor may have elected not to look exhaustively for a cause of blood loss. If so, that should be an explicit decision that you and your doctor are both comfortable with.

There are times that, despite colonoscopy and upper endoscopy, no cause of iron loss is apparent. Iron loss can occasionally occur from the small bowel, the liver and bile system, or even from nosebleeds. Very occasionally, no cause for the iron deficiency is found, and people are just left on iron replacement treatment.

Iron infusions used to be moderately risky. New formulations have made iron infusions much safer.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.